MAUDE Adverse Event Report: INNOMED, INC. PERIOSTEAL ELEVATOR-CURVED; TISSUE ELEVATOR

INNOMED, INC. PERIOSTEAL ELEVATOR-CURVED; TISSUE ELEVATOR
Model Number 3450
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Event or Problem Description
Report mw5083220 was received at innomed from the center for devices and radiological health on 2/4/2019 with following event description documented: patient in surgery for total hip arthroplasty.A periosteal elevator (chisel type product) # 3450 being utilized by the surgeon broke.All pieces retrieved.No harm to patient.Referred to manager of central sterile to address.Response: innomed contacted the initial reporter on the day the device was received and requested to have it returned for an evaluation.Return authorization number (b)(4) and sterilization confirmation form were forwarded on the above referenced date.The internal complaints database was surveyed for the above described issue.Upon receipt at innomed on 2/11/2019, the device was inspected and evaluated by quality control.The following results were documented: performed evaluation of failure and found damage to the working end that indicates the instrument was used in a lever motion on a hard object.See attached pictures.The tip in three places is rolled downward indicating a force was used that exceeded the force required to elevate periosteal tissue.This instrument was designed to elevate the periosteal tissue and should not be used to chisel or elevate hard objects.Based on evaluation findings, it was determined that the failure was not a result of design, material, or production failure.Misuse appears to be the root cause of the failure.No other damage was noted to instrument.The device has been on the market for since 2004, and this is the first complaint received.Innomed's capa log was also surveyed for the above described issue, and no entries were found.

Brand Name
PERIOSTEAL ELEVATOR-CURVED
Common Device Name
TISSUE ELEVATOR
Manufacturer (Section D)
INNOMED, INC.
103 estus drive
savannah, ga GA 31404
MDR Report Key8387106
Report Number1833053-2019-00001
Device Sequence Number13995957
Product Code HTE
UDI-Device Identifier00840277105547
UDI-Public00840277105547
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/13/2019
Report Date (Section F) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3450
Device Catalogue Number3450
Device Lot Number0817MT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Was the Report Sent to FDA? Yes
Device Age18 MO
Event Location Hospital
Date Report to Manufacturer02/04/2019
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/04/2019
Patient Sequence Number1
Date Report Sent to FDA02/13/2019